Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Lexapro - no motivation! dozy35

Posted by lars1 on January 11, 2005, at 12:07:45

In reply to Re: Lexapro - no motivation!, posted by dozy35 on January 10, 2005, at 14:15:44

> I actually haven't tried any of the dopaminergics you mentioned. Apparently there are quite a few people who combine Lexapro with Wellbutrin ("WellPro"). From what I gather, though, I wouldn't be able to drink at all on Wellbutrin, with the seizure risk being much higher than that of other antidepressants. I think it's a good idea that I cut back on the drinking...however, considering my lifestyle, I don't think I'd be able to abstain completely (unless I became pregnant or something). It doesn't seem to cause me any problems, unless I drink wine in the evening, which makes me feel drowsy the next day, so I try to cut back on it. What you said about the cravings makes sense, though, just as with things like chocolate - the less you have, the less likely you are to crave.
> For the time being, I've reduced my dose of Lex to 5 mg/day, per Ed's suggestion. I'll let you know how that works out! Hopefully it will - if not, I may be talking to my pdoc about dopaminergics. Thanks for your suggestion!


Hi dozy,

I think Ed's suggestion is a good one. If for some reason it doesn't work out, please don't let the seizure thing discourage you from trying Wellbutrin. I think it's a very useful drug that has been unfairly maligned due to some early problems. If you use one of the time-release formulations and don't exceed 300mg/day, the seizure risk is comparable to other antidepressants (0.1%) and less than Zoloft or Celexa. It's also one of the very few AD's that don't tend to cause sexual problems. (It may even be pro-sexual.)

You wouldn't necessarily need to abstain from all alcohol. My understanding of the issue with Wellbutrin and alcohol is this: alcohol has an anti-seizure effect, somewhat like the benzodiazepines. After the alcohol is gone from your body, there is a rebound/withdrawal effect, where the seizure threshold is lowered. (This is similar to benzo withdrawal.) For alcoholics (heavy drinkers) who abruptly stop drinking, the rebound can be very strong and will sometimes be enough to trigger a seizure even without Wellbutrin. However, if you just had a single glass of wine, the withdrawal effect would be very mild and would be unlikely to cause any problem.

FWIW, here's what the Wellbutrin XL label says: "Patients should be told that the excessive use or abrupt discontinuation of alcohol or sedatives (including benzodiazepines) may alter the seizure threshold. Some patients have reported lower alcohol tolerance during treatment with WELLBUTRIN XL. Patients should be advised that the consumption of alcohol should be minimized or avoided."

There's a good article on Wellbutrin at http://bupropion.com/wonderwell/. In any case, I don't mean to say that Wellbutrin is necessarily right for you, but I also don't want anybody to be discouraged from trying it based on misinformation.

Lars


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:lars1 thread:439504
URL: http://www.dr-bob.org/babble/20050108/msgs/440647.html